Florida, 2003

Damaging Wind in Florida, March 20, 2003

March 20, 2003 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 20, 8:00 PM EST, 55 minutes earlier.

Area forecast discussion, Mar 20, 8:00 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
800 PM EST THU MAR 20 2003

CONVECTION CONTINUES TO BREAK OUT IN THE NORTHERN GULF...EXTENDING
INTO THE CWA ALONG AND AHEAD OF THE SHARP SFC MOISTURE BOUNDARY
WHICH IS IN AN EERILY CLOSE POSITION TO LAST NIGHT...WITH A 30-40
DEGREE DEWPOINT GRADIENT OVER JUST 150-200 MILES. SFC WIND PROFILE
AND UPPER DYNAMICS ARE NOT AS FAVORABLE FOR LONG LIVED SUPERCELLS AS
LAST NIGHT...BUT SHORT RANGE MODELS DO INDICATE A STRENGTHENING 850
JET...WHICH MAY BE ENOUGH TO KEEP THE SEVERE WX THREAT GOING FOR
MUCH OF THE EVENING. WILL CONTINUE TO MONITOR THE SITUATION VERY
CLOSELY...WITH THE MOST FAVORABLE CONDITIONS REMAINING EAST OF THE
APALACHICOLA RIVER. OVER THE COASTAL WATERS...STILL HAVE NW WINDS
OVER W LEGS...AND S WINDS TO THE E...SO WILL CONTINUE TO WATCH FOR
THE POTENTIAL DEVELOPMENT OF A WEAK SFC WAVE.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

GOULD

PREVIOUS DISCUSSION FOLLOWS:
******************************************************************
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EST THU MAR 20 2003

CURRENT CONVECTION OVER CWA FORMING NEAR TLH AREA TO THE NE.
ISOLATED SEVERE THREAT IS PRESENT OVER TORNADO WATCH AREA...MAINLY
SC-SE GA. SURFACE ANALYSIS NOW HAS TRIPLE POINT CLOSE KABY...MOVED
FROM KDHN AT 14Z. WARM FRONT A BIT FARTHER NORTH OVER CENTRAL GA...
WHILE COLD FRONT BECOMING NEARLY STATIONARY AROUND KPNS. WARM SECTOR
OVER N FL WILL CONTINUE TO BE BREEDING AREA FOR CONVECTION THIS
AFTERNOON & EVENING. LAPS DATA HAS LI TO -8 OVER SOUTHERN GA &
EASTERN BIG BEND...WHILE 1500-2600 J/KG. KEY TRIGGER TO TODAYS
ACTIVITY APPEARS TO BE WIND SHEAR & LOW LEVEL JET. TLH VAD WIND
PROFILE AS LESSENED & SHORT RANGE MODELS HAVE 850MB JET PUSHING TO
NE FL & CAROLINAS BY 00Z FRI. ALSO THIS MORNING A PVA LOBE & OMEGA
LIFT FIELD MERGED OVER CWA TO PRODUCE SEVERE WEATHER OVERNIGHT &
TODAY. MODEL SOUNDINGS SHOW A TREND OF MORE STABLE...DRIER AIR
ENTRAINING INTO THE LOCAL ATMOSPHERE TONIGHT THROUGH FRIDAY MORNING.
OTHERWISE...WINDS & SEAS EXPECTED TO STAY UP FOR SCEC TONIGHT.

MODELS HAVE UPPER LOW PUSHING NE WITH STRONG VORT LOBE PUSHING
ACROSS THE CWA ON FRIDAY. CONVECTION & SURFACE BOUNDARIES WILL
ALREADY BE EAST...SO THIS TROUGH WILL JUST CLEAR SKIES & HELP BRING
SOME COOLER TEMPS TO THE AREA FOR THE WEEKEND. ALTHOUGH RIDGE
REBOUNDS QUICKLY BY SUNDAY TO MODERATE THINGS. APPEARS A SMALL
CHANCE OF RAIN MAY BE POSSIBLE ON SUNDAY AS GFS HAS A LOW FORMING ON
THE STALLED BOUNDARY OVER SOUTH FL. THIS LOW MOVES ACROSS CENTRAL
FLORIDA WITH A SMALL CHANCE OF RAIN...MAINLY OVER N FL. THEN THE
SURFACE RIDGE BUILDS IN FOR MAINLY DRY & MILD CONDITIONS MONDAY
THROUGH MID-WEEK.

MODEL POP HAS DROPPED SIGNIFICANTLY TO 20-30% THIS EVENING & FRIDAY
MORNING BEFORE THE FRONT PUSHES THROUGH. FEEL THIS IS TOO LOW GIVEN
OVER SYNOPTICS. WILL GO 30-50% OVER CWA. MODEL TEMPS OVERALL ON
TRACK & WILL USE BLEND.

MARINE: EXPECT SCEC TO HOLD TONIGHT & MOST OF FRIDAY. THEN WINDS
WILL LOWER INTO SATURDAY AS HIGH SETTLES INTO REGION.

FIRE WX: RH VALUES & CHANCES OF RAIN REMAIN UP. NO HEADLINES. THINGS
MAY DRY OUT ENOUGH FOR FIRE WEA WATCH ON SATURDAY.

PRELIMINARY NUMBERS...
TLH 066 080 050 078 52-0
PFN 066 076 054 075 2-00
DHN 062 075 050 073 2-00
ABY 062 077 050 074 52-0
VLD 066 080 050 078 52-0
CTY 067 081 053 080 53-0

MCT
Hazardous weather outlook, Mar 20, 6:00 AM EST, 14 hours 55 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST THU MAR 20 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

...A TORNADO WATCH IS IN EFFECT UNTIL 9 AM EST (8 AM CST) FOR  A
SMALL PORTION OF THE FLORIDA PANHANDLE ALONG WITH MOST OF THE
FLORIDA BIG BEND...SOUTHWEST AND SOUTH CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
THE COMBINATION OF A SURFACE AND UPPER LOW PRESSURE SYSTEM...ALONG
WITH A MOIST AND UNSTABLE AIRMASS IN PLACE...WILL HELP SUSTAIN
SCATTERED TO NUMEROUS THUNDERSTORMS THIS MORNING...SCATTERED STRONG
TO SEVERE STORMS ARE POSSIBLE LATER THIS AFTERNOON AND EVENING. THE
MAIN CONCERN WITH THESE STORMS IS THE POSSIBILITY OF TORNADOES AND
LARGE HAIL.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG
THE COASTAL ZONE OF THE FLORIDA BIG BEND AND PANHANDLE DUE TO
MODERATE SOUTHEAST TO SOUTH WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FRIDAY UNTIL THE COLD FRONT PUSHES THROUGH THE REGION. ONLY ISOLATED
TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
SUNDAY AND MONDAY. OTHERWISE...GENERALLY FAIR WEATHER IS EXPECTED
INTO MID NEXT WEEK.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

AS SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...SPOTTER
ACTIVATION IS LIKELY THIS MORNING AND MAY BE REQUIRED LATER TODAY.

22-BARRY

In the hours before

Special weather statement, Mar 20, 6:44 PM EST, 2 hours 11 minutes before
FLZ016>019-026>029-GAZ127>131-146>148-157>161-210200-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND PARTS OF THE FLORIDA BIG
BEND...EFFECTIVE UNTIL 900 PM EST THIS EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...
BROOKS...BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON...
TAYLOR...DIXIE...AND LAFAYETTE. THIS DOES INCLUDE THE COASTAL
WATERS OFF THE FLORIDA BIG BEND.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

7-TREXLER/17-GOULD
Special weather statement, Mar 20, 7:03 PM EST, 1 hour 52 minutes before
FLZ015-017>019-027>029-034-GAZ127>131-146>148-158>161-210200-

SPECIAL WEATHER STATEMENT...CORRECTED ZONE CODE...
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND PARTS OF THE FLORIDA BIG
BEND...EFFECTIVE UNTIL 900 PM EST THIS EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...
BROOKS...BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON...
TAYLOR...DIXIE...AND LAFAYETTE. THIS DOES INCLUDE THE COASTAL
WATERS OFF THE FLORIDA BIG BEND.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

7-TREXLER/17-GOULD

The radar

The Tallahassee radar (KTLH), 39 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
March 20, 8:55 PM EST
Where
Jefferson County, 5 mi W of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
30.533, -83.950

Some trees down on Old Lloyd Creek Road and along U.S. Highway 90. Reported by the Jefferson County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347025.